Winter Weather, Jefferson
- When
- December 19, 5:00 PM CST to December 20, 12:30 AM CST
- Where
- Jefferson forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.032, -91.949 (the zone’s center; the record gives no point)
A nearly stationary frontal boundary draped west-east along Interstate 80 provided the focus for occasional freezing rain across much of eastern Iowa and northwest Illinois on December 19-20, 2013. Ice accumulations of a tenth to 3 tenths of an inch were reported.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A nearly stationary frontal boundary draped west-east along Interstate 80 provided the focus for occasional freezing rain across much of eastern Iowa and northwest Illinois on December 19-20, 2013. Ice accumulations of a tenth to 3 tenths of an inch were reported. At some locations the ice coated windshields, sidewalks and branches with some power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 19, 3:32 PM CST, 1 hour 28 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 PM CST THU DEC 19 2013
.SYNOPSIS...
ISSUED AT 330 PM CST THU DEC 19 2013
A FRONTAL BOUNDARY REMAINS DRAPED ACROSS THE AREA THIS AFTERNOON...
ROUGHLY ALONG INTERSTATE 80. MOISTURE IS POOLING ALONG AND SOUTH
OF THE FRONT...EVIDENT BY DEW POINTS THAT HAVE CLIMBED INTO THE
30S AND EVEN LOWER 40S. TO THE NORTH...DEW POINTS ARE IN THE MID
AND UPPER 20S. FOG NEVER DID FORM TODAY...WITH VISIBILITIES GENERALLY
REMAINING OVER 6 MILES...WITH ONLY A FEW SITES DROPPING TO 4-6SM
FOR ONLY AN HOUR OR TWO. HIGH LEVEL CLOUDS BLANKET THE AREA...WITH
SOME LOW LEVEL STRATUS JUST NOW OVER THE PAST HOUR/TWO FORMING
OVER AREAS SOUTH OF I 80. AS OF 3 PM...TEMPERATURES RANGE FROM THE
LOWER 30S ALONG HIGHWAY 20...TO THE UPPER 40S AND LOWER 50S IN
NORTHEAST MO.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 330 PM CST THU DEC 19 2013
GENERAL SHORT TERM FORECAST HAS NOT CHANGED MUCH...OTHER THAN
WITH ABOUT A 6 HOUR DELAY. STILL EXPECT LIGHT RAIN AND FREEZING
RAIN TO DEVELOP ACROSS THE AREA THIS EVENING AND ESPECIALLY
OVERNIGHT. NO CHANGE TO GOING FREEZING RAIN ADVISORY AREAL
COVERAGE...HOWEVER WE HAVE EXTENDED IT UNTIL MID MORNING FRIDAY.
DO NOT EXPECT THAT MUCH RAINFALL WITH THIS EVENT...WITH MOST AREAS
SEEING A FEW HUNDREDTHS OF AN INCH TO UNDER A TENTH. MINOR ICE
ACCUMULATIONS OR A LIGHT GLAZE WILL STILL BE POSSIBLE ON UNTREATED
SURFACES LATE TONIGHT THROUGH THE MORNING COMMUTE FRIDAY FOR AREAS
IN THE ADVISORY. SEE THE LATEST WINTER WEATHER MESSAGE FOR MORE
INFORMATION. LOWS TONIGHT WILL RANGE FROM AROUND 20 IN THE NW
CWFA...TO THE MID 30S IN PARTS OF WEST CENTRAL IL.
ONLY A SLIGHT RISE IN TEMPS IS EXPECTED FRIDAY...AS THE WINTRY
MIX OF -RA/-FZRA/-SN SLOWLY EXITS TO THE EAST AND NORTH WINDS
USHER COLD AIR INTO THE AREA. THE NW 1/3 OF THE AREA MAY SEE THE
PCPN CHANGE TO ALL SNOW BEFORE ENDING DURING THE DAY FRIDAY WITH
ONLY A DUSTING OF ACCUMULATION POSSIBLE.
.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 330 PM CST THU DEC 19 2013
A WINTER STORM WILL IMPACT THE CWA SATURDAY NIGHT AND SUNDAY. FOR
THIS POTENTIAL...WHICH IS COMPLICATED IN MANY WAYS...A WINTER
STORM WATCH HAS BEEN ISSUED FOR ALL COUNTIES FROM 00Z SUN TO 00Z
MONDAY.
UPPER AIR OBSERVATIONS CONFIRM A STRONG UPPER LOW IS DIGGING
SOUTHEAST THROUGH CALIFORNIA TODAY...AND WILL BE KICKED OUT OF THE
BASE OF THE TROF BY A STRONG 150KT JET STREAK OBSERVED AT 300MB.
THIS WILL SET THE STAGE FOR CYCLOGENESIS ALONG THE FRONTAL BOUNDARY
WHICH WILL BE STALLED TO OUR SOUTH FRIDAY NIGHT. GUIDANCE IS IN
FAIRLY GOOD AGREEMENT THAT THE SURFACE LOW WILL PASS FROM NEAR
SOUTHWEST MO SATURDAY AFTERNOON...TO NORTHERN INDIANA BY SUNDAY
MORNING. THE UPPER LOW SHOULD EJECT NORTHEAST...WITH MODELS AGREEING
A TRACK THROUGH THE CWA AS A PARTIALLY CLOSED OFF 500MB LOW OCCURRING
ABOUT 12Z SUNDAY. THIS SYNOPTICALLY SETS THE STAGE FOR A SIGNIFICANT
WINTER STORM FOR OUR CWA AND MUCH OF THE MIDWEST. HEAVY RAINS WILL
TAKE PLACE A BIT FARTHER SOUTHEAST...FROM FRIDAY THROUGH SUNDAY.
THERMALLY...MODELS ARE A BIT COLDER THAN LAST NIGHTS RUNS...AND I
HAVE ADJUSTED THE SLEET/ZR TRANSITION TO SNOW A BIT FARTHER EAST.
HOWEVER...IT MAY BE SEEN THAT A SIGNIFICANT AMOUNT OF QPF FOR THIS
EVENT FALLS AS SLEET AND POSSIBLE RA/ZR IN THE SOUTHEAST AND FAR
EAST. WEST OF A LINE FROM BURLINGTON TO STERLING ILLINOIS...THIS
EVENT SHOULD BE DOMINATED BY SNOW SATURDAY NIGHT AND SUNDAY.
THUS...AMOUNTS WILL SEE A STEEP GRADIENT FROM 6-8 INCHES WIDESPREAD
IN THE IOWA AND FAR WESTERN IL COUNTIES...TO UNDER 4 INCHES IN THE
EAST. THOUGH AMOUNTS SHOULD BE UNDER 6 INCHES IN THE EAST AND
SOUTHEAST...IT DOES APPEAR THAT SLEET AND FREEZING RAIN MAY BE
ENOUGH OF A THREAT TO WARRANT A WATCH INCLUSION. BLOWING SNOW IN
OPEN AREAS...AND WIDESPREAD SIGNIFICANT DRIFTING SHOULD CONTINUE
THROUGH SUNDAY AFTERNOON...AND THE WATCH WILL BE CONTINUED THROUGH
6PM FOR THIS REASON.
BEYOND THIS...TEMPERATURES CONTINUE TO BE COOLED IN THIS GUIDANCE
BLEND FORECAST OF THE EXTENDED. WE WILL CERTAINLY KEEP WHAT SNOW
COVER IS ON THE GROUND SUNDAY AFTERNOON THROUGH DECEMBER 25. YOU
GUESSED IT...ITS GOING TO BE A WHITE CHRISTMAS IN MUCH OF THE UPPER
MIDWEST.
ERVIN
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1136 AM CST THU DEC 19 2013
VFR CONDITIONS REMAIN ACROSS THE FORECAST AREA AT THIS TIME...
WITH ONLY SOME PERIODIC DROPS IN VSBY TO 4-6SM. STILL AWAITING THE
DEVELOPMENT OF A LOW STRATUS DECK...WHICH APPEARS TO BE FORMING
OVER NW MO WITH CIGS IN 1-3K FT RANGE. DELAYED ONSET OF LOW CLOUDS
FOR ANOTHER COUPLE OF HOURS...AS WELL AS THE ONSET OF ANY DRIZZLE
OR FREEZING DRIZZLE UNTIL LATE PM OR THIS EVENING. SOME MVFR/IFR FOG
WILL ALSO ACCOMPANY THE PCPN. WINDS WILL GRADUALLY BACK TO THE
NNE OVERNIGHT...REMAINING BETWEEN 5-15KTS. FREEZING DRIZZLE OR
FREEZING LIGHT RAIN IS EXPECTED 06-12Z AT ALL SITES...POSSIBLY
LINGERING INTO THE MID MORNING HOURS BEFORE CONDITIONS SLOWLY
IMPROVE FRIDAY LATE AM AND AFTERNOON.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FREEZING RAIN ADVISORY FROM 6 PM THIS EVENING TO 9 AM CST FRIDAY
FOR BENTON-BUCHANAN-DELAWARE-DUBUQUE-IOWA-JACKSON-JOHNSON-
JONES-KEOKUK-LINN.
WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY
AFTERNOON FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DES
MOINES-DUBUQUE-HENRY IA-IOWA-JACKSON-JEFFERSON-JOHNSON-
JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-SCOTT-VAN BUREN-
WASHINGTON.
FREEZING RAIN ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST FRIDAY
FOR CEDAR-CLINTON-DES MOINES-HENRY IA-JEFFERSON-LOUISA-
MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...FREEZING RAIN ADVISORY FROM 6 PM THIS EVENING TO 9 AM CST FRIDAY
FOR JO DAVIESS.
WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY
AFTERNOON FOR BUREAU-CARROLL-HANCOCK-HENDERSON-HENRY IL-JO
DAVIESS-MCDONOUGH-MERCER-PUTNAM-ROCK ISLAND-STEPHENSON-
WARREN-WHITESIDE.
FREEZING RAIN ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST FRIDAY
FOR CARROLL-MERCER-ROCK ISLAND-STEPHENSON-WHITESIDE.
MO...WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY
AFTERNOON FOR CLARK-SCOTLAND.
FREEZING RAIN ADVISORY FROM MIDNIGHT TONIGHT TO 9 AM CST FRIDAY
FOR SCOTLAND.
&&
SYNOPSIS...14
SHORT TERM...14
LONG TERM...ERVIN
AVIATION...14HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 423 AM CST THU DEC 19 2013 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-201030- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 423 AM CST THU DEC 19 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT TODAY...PATCHY TO AREAS OF FOG AND DRIZZLE AND LIGHT RAIN WILL GRADUALLY DEVELOP AS THE DAY PROGRESSES. SOME OF THE LIGHT DRIZZLE MAY FREEZE BY LATE THIS AFTERNOON BEHIND A SLOW MOVING COLD FRONT NORTHWEST OF A DUBUQUE TO CEDAR RAPIDS LINE. TONIGHT...PATCHY TO AREAS OF LIGHT FREEZING RAIN AND LIGHT FREEZING DRIZZLE WILL CONTINUE TO DEVELOP BEHIND A SLOW MOVING COLD FRONT. LOCATIONS MOST AT RISK OF ICE ACCUMULATION SHOULD BE NORTHWEST OF A FREEPORT ILLINOIS TO MEMPHIS MISSOURI LINE. AREAS OF FOG...LOCALLY DENSE WITH VISIBILITIES OF A HALF MILE OR LESS...ARE ALSO POSSIBLE. A FREEZING RAIN ADVISORY IS IN EFFECT TONIGHT FOR THE NORTHWEST 1/2 OF THE OUTLOOK AREA. PLEASE SEE THE LATEST WSW PRODUCT FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THIS WEEKEND...A POTENT WINTER STORM WITH THE POTENTIAL FOR HIGH IMPACTS WILL TRACK FROM THE SOUTHERN PLAINS INTO THE OHIO VALLEY. WHILE INITIALLY THERE MAY BE A PERIOD OF FREEZING RAIN...SNOW AND SLEET ON SATURDAY...MODERATE TO POSSIBLY HEAVY SNOWFALL AND STRONG WINDS ARE EXPECTED SATURDAY NIGHT AND SUNDAY ACROSS MUCH OF THE OUTLOOK AREA. .SPOTTER INFORMATION STATEMENT...ANY REPORTS OF ICE...DENSE FOG AND SNOW WOULD BE APPRECIATED. NICHOLS
The national radar mosaic for the moment the first event began.
18 winter weather, 2 ice storm. Local standard time, as filed.
A COOP observer in Lowden reported a tenth of an inch of ice accumulation.
A trained spotter reported 15 hundredths of an inch of ice accumulation in Olin with no power.
A trained spotter reported a tenth of an inch of ice accumulation in Cedar Rapids.
A trained spotter reported a quarter of an inch of ice accumulation in Charlotte.
A trained spotter reported a tenth of an inch of ice accumulation in North Liberty.
A trained spotter reported a tenth of an inch of ice accumulation in Davenport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488580, 488588, 488569, 488575, 488577, 488583, 488585, 488589, 488586, 488570, 488572, 488574, 488576, 488582, 488584, 488573, 488578, 488579, 488581, 488587.